Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 59, NWS Goodland, KS

May 22, 20174 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 22, 2017, 7:02 PM CDT for 4 counties in Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2017, 7:02 PM CDT (00:02 UTC)
Expired
May 22, 2017, 7:45 PM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 24 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:41 PM CDTTSTM WND GST 6010 Wnw Winona, KSSTRONG WINDS ESTIMATED TO BE AT LEAST 60 MPH. STARTED APPROXIMATELY 10 MIN AGO OR 631 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS53 KGLD 230002
SVRGLD
KSC109-181-193-199-230045-
/O.NEW.KGLD.SV.W.0059.170523T0002Z-170523T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
602 PM MDT MON MAY 22 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wallace County in west central Kansas...
  Western Thomas County in northwestern Kansas...
  Northwestern Logan County in west central Kansas...
  Southeastern Sherman County in northwestern Kansas...

* Until 645 PM MDT/745 PM CDT/

* At 602 PM MDT/702 PM CDT/, severe thunderstorms were located along
  a line extending from 13 miles south of Bird City to 7 miles south
  of Ruleton, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Colby, Goodland, Sharon Springs, Brewster, Levant, Wallace and
  Edson.

This includes Interstate 70 in Kansas between mile markers 14 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3878 10166 3914 10203 3957 10151 3957 10122
      3945 10089
TIME...MOT...LOC 0002Z 311DEG 40KT 3957 10145 3923 10185 

HAIL...<.75IN
WIND...60MPH
 
$$

024
1 follow-up statement
037 
WWUS53 KGLD 230043
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
643 PM MDT MON MAY 22 2017

KSC109-181-193-199-230053-
/O.EXP.KGLD.SV.W.0059.000000T0000Z-170523T0045Z/
Wallace KS-Thomas KS-Logan KS-Sherman KS-
643 PM MDT MON MAY 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALLACE...WESTERN
THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES WILL
EXPIRE AT 645 PM MDT/745 PM CDT/...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

LAT...LON 3878 10166 3914 10203 3957 10151 3957 10122
      3945 10089
TIME...MOT...LOC 0043Z 311DEG 40KT 3930 10105 3896 10145 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:27 PM CDT, 35 minutes earlier.

Area forecast discussion, May 22, 6:27 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
527 PM MDT Mon May 22 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 134 PM MDT Mon May 22 2017

Across the Tri State region this afternoon...after seeing morning
showers...especially along and south of Interstate 70 the area is
seeing a psunny/msunny mix. Added sunshine over the area allowing
for numerous cumulus to develop. Temperatures are currently ranging
mainly in the 60s with a few locales already in the 70F range. Winds
are gusting at times under a WNW surface flow.

With the CWA now north of morning clouds/precip...the area now will
see increasing clouds from the north as the afternoon progresses. A
cold front/upper level trough near the northern Nebraska
border...will push southward thru the afternoon hours on into this
evening. Enough instability across the area will trigger
convection. Loss of diurnal heating by then will diminish chances
for storms...and eventually only showers will ensue late.

Current models runs will shift bulk of precip east of the CWA by 06z
Tuesday...allowing for clearing/lower pops slowly towards Tuesday
morning. Do expect lingering cloud cover for the morning hours
Tuesday...so have kept in slight chance for -rw before going
psunny/msunny. Gradient behind this exiting system will be
tight...so do expect steady/gusty wnw wind near 30 mph to replace
lack of precip.

For temps...no strong CAA present overnight so area will see
slightly below normal lows in the lower to mid 40s. Highs Tuesday
will range in the lower to mid 60s...with temps depending on extent
of expected cloud cover thru the day.

.LONG TERM...(Tuesday night through Monday)
Issued at 134 PM MDT Mon May 22 2017

By Tuesday night...system finally exits well east of the
region...allowing for strong H5 ridging to push east out into the
Plains region thru Wednesday night. This 36-hour time span will
bring dry conditions to the entire area.

Dry conditions are short lived as by Thursday and on into the
upcoming holiday weekend...a series of shortwaves will work east off
the Rockies and thru the Plains region. Model guidance will give the
area a chance for rw/trw during this time. strongest system appears
to traverse the region during the latter portion of the weekend into
next week.

For temps...although some WAA will be present during the daytime
hours...highs will vary greatly during the next week.Tthe area will
be looking at highs in the 60s and 70s. Some locales near 80F on
thursday near southern zones. This area will see chance for precip
last on that day. Overnight lows will range in the 40s mainly with
eastern zones warmest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 527 PM MDT Mon May 22 2017

Cold front moving through the region this evening will bring
scattered showers and a few isolated thunderstorms. Surface winds
will briefly increase with frontal passage, helped along by the
convection. Some brief gusts to 40kts will be possible through
about mid evening before diminishing for the night. Showers and
storms should be ending at about the same time. For Tuesday,
expecting those gusty north winds to return by mid morning and
persist through the day, but otherwise VFR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...024
Hazardous weather outlook, May 22, 3:07 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
207 PM MDT Mon May 22 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
207 PM MDT Mon May 22 2017 /307 PM CDT Mon May 22 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong thunderstorms are possible across the area this afternoon and
evening as a cold front moves through the region from the northwest.
Wind and hail will be the main threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 22, 6:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     4 SSW BURLINGTON        39.25N 102.30W
05/22/2017  M59 MPH          KIT CARSON         CO   ASOS

&&

DR
Local storm report, May 22, 6:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     4 SSW BURLINGTON        39.25N 102.30W
05/22/2017  M59.00 MPH       KIT CARSON         CO   ASOS

&&

DR
Local storm report, May 22, 7:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
05/22/2017  M62 MPH          SHERMAN            KS   ASOS

&&

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:34 PM CDTSpecial Weather StatementGLDLogan26 min
May 22, 8:00 PM CDTSpecial Weather StatementGLDGove, Wichita30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.